Hippokratia 2016, 20(1):95
Soulaidopoulos S, Chalevas P, Cholongitas E
4th Department of Internal Medicine, Hippocratio General Hospital, Medical School, Aristotle University of Thessaloniki, Greece
Key words: Necrotic pancreatitis, chemoembolization, hepatocellular carcinoma
Corresponding author: E. Cholongitas, Assistant Professor of Internal Medicine, 4th Department of Internal Medicine, Medical School, Aristotle University of Thessaloniki, Hippokration General Hospital, 49 Konstantinopoleos Str., 54642, Thessaloniki, Greece, tel: +302310892110, fax: +302310855566, e-mail: firstname.lastname@example.org
A 68-year-old man with Hepatitis B Virus (HBV) related, decompensated cirrhosis and hepatocellular carcinoma (HCC) was admitted with fever and persistent right upper quadrant/epigastric pain one week after the performance of transarterial chemoembolization (TACE) for the treatment of his HCC. On admission, his laboratory findings included a hematocrit of 29 %, elevated C-reactive protein (85 mg/L, normal value <5), and serum amylase (450 IU/L). Due to his recent history of TACE, a computed tomography (CT) of the abdomen was decided, which revealed swelling of the head of the pancreas with focal necrotic areas, findings consistent with necrotizing pancreatitis. Supportive treatment included intravenous (i.v.) fluid replacement with normal saline (4 litres/24 hours), pain control with analgesic (tramandol 50 mg/8 hours i.v.), and administration of antibiotics (imipenem/cilastatin 1000 mg/1000 mg every 6 hours i.v.) and the patient remained under close clinical and laboratory monitoring. Although a significant clinical and laboratory improvement was observed, a follow-up CT after six days revealed the presence of necrotic areas at the pancreatic head with significant peripancreatic fluid collection. Moreover, a new CT after four weeks showed the development of pancreatic pseudocysts. Fortunately, the patient is still alive in stable clinical condition and without significant deterioration of his liver function tests 18 months after the chemoembolization.
Acute pancreatitis following TACE is considered a very rare complication with an incidence of 1.7 %1. In the literature only very few cases of this severe complication have been reported1-3. It is the result of the ischemic damage to the pancreas due to the regurgitation of the embolic materials into the vessels supplying the pancreas, especially into the pancreaticoduodenal artery1-3. Nonselective catheter tip position, large amount of embolic material and repetitive procedures of TACE are considered risk factors related with higher risk of acute necrotic pancreatitis after TACE1-3.
Conflict of interest
Authors declared no conflicts of interest.
1. Musumba C, Evans J, Richardson P. Persistent abdominal pain and pyrexia after combined radiofrequency ablation and TACE. Gastroenterology. 2011; 141: 1976, 2277.
2. Bae SI, Yeon JE, Lee JM, Kim JH, Lee HJ, Lee SJ, et al. A case of necrotizing pancreatitis subsequent to transcatheter arterial chemoembolization in a patient with hepatocellular carcinoma. Clin Mol Hepatol. 2012; 18: 321-325.
3. Addario L, Di Costanzo GG, Tritto G, Cavaglià E, Angrisani B, Ascione A. Fatal ischemic acute pancreatitis complicating trans-catheter arterial embolization of small hepatocellular carcinoma: do the risks outweigh the benefits? J Hepatol. 2008; 49: 149-152.